Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 88, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 31, 2002, 8:16 PM EDT for Alpena County, Presque Isle County, Michigan. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 31, 2002, 8:16 PM EDT (00:16 UTC)
- Expired
- Jul 31, 2002, 9:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
Counties Alpena County, MI, Presque Isle County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 9:02 PM EDT | Hail 0.75 | Ossineke, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 0.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1003 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1591 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 7.4
The text
As transmitted, in the capitals the NWS used until 2016.
778 WUUS53 KAPX 010016 SVRAPN MIC007-141-010115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 816 PM EDT WED JUL 31 2002 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALPENA COUNTY IN NORTHEAST LOWER MICHIGAN PRESQUE ISLE COUNTY IN NORTHEAST LOWER MICHIGAN * UNTIL 915 PM EDT * AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 2 MILES NORTHWEST OF POSEN TO 5 MILES WEST OF LACHINE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORMS WILL REACH... CATHRO AROUND 830 PM EDT PRESQUE ISLE AROUND 835 PM EDT DEVILS LAKE AROUND 840 PM EDT ALPENA AROUND 845 PM EDT REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG WITH DIME SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES. LAT...LON 4537 8373 4499 8394 4494 8301 4532 8280
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:46 PM EDT, 4 hours 30 minutes earlier.
Area forecast discussion, Jul 31, 3:46 PM EDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 346 PM EDT WED JUL 31 2002 SEVERAL AREAS OF CONCERN FOR TONIGHT AND THURSDAY. FIRST IS REMNANT CONVECTION AND ASSOCIATED SHORT WAVE TROUGH MOVING ACROSS CENTRAL/ EASTERN WI LATE THIS AFTERNOON. MODIFIED APX SOUNDING FOR 85/66 YIELDS CAPES AROUND 3000 J/KG WITH NO CAP...AS SHORT WAVE TROUGH MOVES ACROSS THE STATE THIS EVENING AND INTERACTS WITH INSTABILITY ALREADY IN PLACE...EXPECT TO SEE AN INCREASE IN SHOWER/THUNDERSTORM COVERAGE ESPECIALLY ACROSS NORTHERN LOWER. SECOND AREA OF CONCERN IS ALONG BOUNDARY ACROSS EASTERN SD/SOUTHERN MN...DIVIDING COOL OUTFLOW AIR FROM THIS MORNING FROM WARM/MOIST AIR ACROSS NE/IA. LOW LEVEL JET IMPINGING UPON THIS BOUNDARY SHOULD SET OFF ANOTHER ROUND OF CONVECTION ACROSS SOUTHERN/CENTRAL MN NORTH OF MID LEVEL THERMAL RIDGE. THIS CONVECTION SHOULD WORK ITS WAY EAST ACROSS NORTHERN WI AND TOWARD THE FORECAST AREA OVERNIGHT...AND MAY STILL BE ONGOING TOMORROW MORNING OVER PARTS OF THE AREA ESPECIALLY ACROSS EASTERN UPPER/NORTHWEST LOWER...WHICH WILL COMPLICATE AFTERNOON CONVECTION EVOLUTION A BIT ESPECIALLY IF FRONT PUSHES INTO AREA PRIOR TO FRONTAL ARRIVAL. FOR TONIGHT PLAN ON GOING WITH LIKELY POPS ACROSS EASTERN UPPER/NORTHWEST LOWER...AND CHANCE POPS OVER NORTHEAST LOWER. ON THURSDAY...WITH POTENTIAL FOR SOME MORNING CONVECTION WILL GO WITH LIKELY POPS ROUGHLY NORTH OF AN MBL-APN LINE WITH NO TIMING...AND CHANCE MORNING/LIKELY AFTERNOON THUNDERSTORMS FOR THE REST OF THE AREA. BEST SEVERE THREAT MAY END UP ACROSS NORTHERN LOWER DURING THE AFTERNOON WHERE GREATEST DESTABILIZATION IS EXPECTED. WILL CONTINUE WITH LIKELY POPS THURSDAY EVENING ACROSS NORTHERN LOWER AS THE FRONT SWEEPS ACROSS...FOLLOWED BY A DRY FRIDAY WITH DIURNAL CU/SC DEVELOPMENT. TEMPERATURES...LOWS TONIGHT WILL BE HELD UP BY CLOUDS/HIGH DEW POINTS/ SOUTHERLY WINDS...GENERALLY UPPER 60S/LOWER 70S. FOR NOW WILL HOLD TEMPERATURES DOWN A BIT OVER EASTERN UPPER/FAR NORTHWEST LOWER DUE TO UNCERTAINTY ABOUT CLOUD COVER THURSDAY AFTERNOON...BUT FARTHER SOUTHEAST WILL PUSH HIGHS INTO THE 90S. EXPECT HIGHS TO COOL BACK INTO THE 70S/NEAR 80 BEHIND FRONT FRIDAY. WINDS...TONIGHT WILL SEE AN INCREASING SOUTH/SOUTHWEST GRADIENT AHEAD OF APPROACHING COLD FRONT. ALTHOUGH GRADIENT NOT PARTICULARLY STRONG...925/850MB WINDS IN THE 20-30 KT RANGE SHOULD PROVIDE FOR A GUSTY AFTERNOON THURSDAY WITH MIXING. FRONT NOT EXPECTED TO REACH WESTERN PORTIONS OF THE FORECAST AREA UNTIL EARLY THURSDAY EVENING... THEN SWEEPING EAST THROUGH LOWER MICHIGAN THURSDAY NIGHT...SO WINDS WILL SHIFT TO NORTHWEST. DECENT CAA BEHIND FRONT WILL PROBABLY RESULT IN STRONGER WINDS ALONG THE LAKE SUPERIOR/LAKE MICHIGAN/NORTHERN LAKE HURON SHORELINE AREAS THURSDAY NIGHT. SATURDAY THROUGH WEDNESDAY (EXTENDED)...SURFACE HIGH EXTENDING FROM MICHIGAN NORTHEAST INTO WESTERN QUEBEC WILL DOMINATE SATURDAYS WEATHER...WITH SUNNY SKIES AND SEASONABLE EARLY AUGUST TEMPERATURES. AS FOR THE EXTENDED MRF SHOWING A COMPLETE PHASE REVERSAL THIS RUN FROM ITS PREVIOUS RUN...NOW BUILDING A RIDGE UP INTO THE NORTHERN PLAINS AS A TROUGH DIGS INTO THE WESTERN U.S...GETTING AWAY FROM ITS GREAT LAKES TROUGH IDEA ON MONDAY WHICH WAS DISCOUNTED YESTERDAY. THIS IS A HUGE CHANGE...WITH THE MRF (SUPPORTED BY 30/12Z ECMWF RUN) NOW PUSHING 594 HEIGHTS INTO THE AREA BY MIDWEEK AND SIGNALING POTENTIAL FOR ANOTHER PUSH OF HEAT INTO THE STATE. ENSEMBLE MEANS ARE FLATTER WITH THE FLOW ACROSS THE GREAT LAKES REGION (SIMILAR TO YESTERDAYS OPERATIONS RUNS) WITH LESS DIGGING OF THE WESTERN TROUGH...ALTHOUGH THE OPERATIONAL IDEAS ARE PROBABLY NOT TOO BAD WITH THE DTX ETAXX ALSO PUMPING THE RIDGE INTO THE NORTHERN PLAINS. AT THE VERY LEAST WILL START TO TREND FORECAST HIGH TEMPERATURES UPWARD NEXT WEEK...WITH WARMER THAN NORMAL TEMPERATURES BEYOND MONDAY. AS FOR RAIN CHANCES...POSITION OF BAROCLINIC ZONE ALONG SOUTHERN EDGE OF WESTERLIES WILL BE A TOUGH CALL. HOWEVER RAIN CHANCES SUNDAY LOOKING LESS LIKELY...SO WILL PULL RAIN CHANCES OUT ALTOGETHER...AND JUST KEEP RAIN CHANCES IN FOR NORTHERN LOWER MONDAY. EVENTUALLY...SUSPECT IF HEIGHTS BEGIN TO RISE ACROSS THE WESTERN LAKES ASSOCIATED FRONTAL BOUNDARY WILL EVENTUALLY HAVE TO PUSH NORTH. IN ADDITION...WILL BE GETTING CLOSER TO POTENTIAL MCS GENESIS REGION TO THE NORTHWEST. SO PLAN ON CARRYING RAIN CHANCES BOTH TUESDAY AND WEDNESDAY. COORDINATED WITH MQT/GRR/DTX. .APX...NONE. JPB
In the hours before
Local storm report, Jul 31, 3:37 PM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
337 PM EDT WED JUL 31 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0332 PM WHITTEMORE MI 1.00 IN HAIL
07/31/02 IOSCO REPORTED BY TRAINED
SPOTTER
CJCSpecial weather statement, Jul 31, 4:07 PM EDT, 4 hours 9 minutes before
MIZ008-015>024-010100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
407 PM EDT WED JUL 31 2002
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR PORTIONS OF NORTHERN MICHIGAN...EFFECTIVE UNTIL 900 PM
EDT WEDNESDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES...
IN NORTHEAST LOWER MICHIGAN
CHEBOYGAN...PRESQUE ISLE...MONTMORENCY AND ALPENA
IN NORTHWEST LOWER MICHIGAN
ANTRIM...OTSEGO...CHARLEVOIX...EMMET AND LEELANAU
IN EASTERN UPPER MICHIGAN
CHIPPEWA AND MACKINAC
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.Special weather statement, Jul 31, 8:00 PM EDT, 16 minutes before
MIZ008-015>024-010030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
800 PM EDT WED JUL 31 2002
THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PORTIONS OF
NORTHERN MICHIGAN HAS BEEN CANCELLED. THE WATCH IS NO LONGER IN
EFFECT FOR THE FOLLOWING COUNTIES
IN EASTERN UPPER MICHIGAN
CHIPPEWA AND MACKINAC
IN NORTHEAST LOWER MICHIGAN
CHEBOYGAN...PRESQUE ISLE...MONTMORENCY AND ALPENA
IN NORTHWEST LOWER MICHIGAN
ANTRIM...OTSEGO...CHARLEVOIX...EMMET AND LEELANAU
THIS WILL BE THE LAST STATEMENT REGARDING THIS SEVERE WEATHER WATCH.
PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION.Local storm report, Jul 31, 8:15 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
815 PM EDT WED JUL 31 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0717 PM 2 W BLACK RIVER MI .75 IN HAIL
07/31/02 ALCONA
LUTZThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:30 PM EDT | Special Marine Warning | APX | 105 min | |
| Aug 1, 7:57 AM EDT | Special Marine Warning | APX | 63 min | |
| Aug 1, 8:04 AM EDT | Severe Thunderstorm Warning | APX | Chippewa, Mackinac | 56 min |
| Aug 1, 8:11 AM EDT | Special Marine Warning | APX | 2 hr | |
| Aug 1, 8:11 AM EDT | Special Marine Warning | APX | 2 hr | |
| Aug 1, 8:58 AM EDT | Severe Thunderstorm Warning | APX | Chippewa, Mackinac | 62 min |
| Aug 1, 9:00 AM EDT | Special Marine Warning | APX | 2 hr | |
| Aug 1, 9:00 AM EDT | Special Marine Warning | APX | 2 hr | |
| Aug 1, 10:07 AM EDT | Special Marine Warning | APX | 53 min | |
| Aug 1, 10:07 AM EDT | Special Marine Warning | APX | 53 min | |
| Aug 1, 10:44 AM EDT | Special Marine Warning | APX | 2 hr | |
| Aug 1, 10:51 AM EDT | Special Marine Warning | APX | 114 min | |
| Aug 1, 10:51 AM EDT | Special Marine Warning | APX | 114 min | |
| Aug 1, 11:38 AM EDT | Special Marine Warning | APX | 82 min | |
| Aug 1, 1:22 PM EDT | Special Marine Warning | APX | 53 min | |
| Aug 1, 1:22 PM EDT | Special Marine Warning | APX | 53 min | |
| Aug 1, 1:22 PM EDT | Special Marine Warning | APX | 53 min | |
| Aug 1, 1:39 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix | 51 min |
| Aug 1, 1:48 PM EDT | Tornado Warning | APX | Charlevoix | 27 min |
| Aug 1, 2:04 PM EDT | Severe Thunderstorm Warning | APX | Otsego | 41 min |
| Aug 1, 2:13 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan | 47 min |
| Aug 1, 2:18 PM EDT | Tornado Warning | APX | Otsego | 27 min |
| Aug 1, 2:45 PM EDT | Special Marine Warning | APX | 90 min | |
| Aug 1, 2:45 PM EDT | Special Marine Warning | APX | 90 min | |
| Aug 1, 2:45 PM EDT | Special Marine Warning | APX | 90 min | |
| Aug 1, 3:25 PM EDT | Special Marine Warning | APX | 95 min | |
| Aug 1, 4:03 PM EDT | Special Marine Warning | APX | 87 min | |
| Aug 1, 4:09 PM EDT | Severe Thunderstorm Warning | APX | Mackinac | 96 min |
| Aug 1, 4:17 PM EDT | Severe Thunderstorm Warning | APX | Chippewa | 88 min |
| Aug 1, 4:55 PM EDT | Special Marine Warning | APX | 80 min | |
| Aug 1, 4:55 PM EDT | Special Marine Warning | APX | 80 min | |
| Aug 1, 4:55 PM EDT | Special Marine Warning | APX | 80 min | |
| Aug 1, 4:55 PM EDT | Special Marine Warning | APX | 80 min | |
| Aug 1, 5:03 PM EDT | Special Marine Warning | APX | 87 min | |
| Aug 1, 5:03 PM EDT | Special Marine Warning | APX | 87 min | |
| Aug 1, 5:03 PM EDT | Special Marine Warning | APX | 87 min | |
| Aug 1, 5:34 PM EDT | Severe Thunderstorm Warning | APX | Benzie, Charlevoix, Emmet, Leelanau | 56 min |
| Aug 1, 5:43 PM EDT | Severe Thunderstorm Warning | APX | Mackinac | 47 min |
| Aug 1, 6:02 PM EDT | Special Marine Warning | APX | 88 min | |
| Aug 1, 6:02 PM EDT | Special Marine Warning | APX | 88 min | |
| Aug 1, 6:02 PM EDT | Special Marine Warning | APX | 88 min | |
| Aug 1, 6:13 PM EDT | Severe Thunderstorm Warning | APX | Manistee | 47 min |
| Aug 1, 6:25 PM EDT | Severe Thunderstorm Warning | APX | Benzie, Grand Traverse, Leelanau | 50 min |
| Aug 1, 6:32 PM EDT | Tornado Warning | APX | Cheboygan | 28 min |
| Aug 1, 6:50 PM EDT | Tornado Warning | APX | Presque Isle | 40 min |
| Aug 1, 6:58 PM EDT | Severe Thunderstorm Warning | APX | Manistee | 47 min |
| Aug 1, 7:13 PM EDT | Severe Thunderstorm Warning | APX | Grand Traverse | 47 min |
| Aug 1, 7:25 PM EDT | Special Marine Warning | APX | 95 min | |
| Aug 1, 7:25 PM EDT | Special Marine Warning | APX | 95 min | |
| Aug 1, 7:51 PM EDT | Tornado Warning | APX | Presque Isle | 39 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.